Wyoming, 2020

Hail in Wyoming, May 31, 2020

May 31, 2020 · NWS CYS · 1 event in 1 county or zone

Strong thunderstorm moved across eastern Laramie County producing reported penny size hail via a storm spotter using the Spotter Network system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong thunderstorm moved across eastern Laramie County producing reported penny size hail via a storm spotter using the Spotter Network system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 10:40 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, May 31, 10:40 AM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1140 AM MDT Sun May 31 2020

.UPDATE...
Issued at 650 AM MDT Sun May 31 2020

Getting fog/stratus in the Panhandle this morning. Current Sidney
observation showing visibility down to 1/4 mile. Went ahead and
added patchy fog to elevations under 4500 feet through 15Z.
Updates have been sent.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 256 AM MDT Sun May 31 2020

Forecast concerns with the morning package deal with severe
thunderstorm chances...increased snow melt in the Snowy and
Sierra Madre Ranges as well as fire weather west of the Laramie
Range. See Fire Weather and Hydrology discussions below for
additional information.

Currently...Still have a stalled out frontal boundary laying along
the Laramie Range this morning at 1 AM. East of this
front...dewpoints in the mid 50s are being reported on area
observations. To the west...dewpoints still fairly high with 46
being reported at Saratoga and 50 at Rawlins. Water vapor imagery
still shows a tap into subtropical moisture from Mexico...but
do think this will come to an end. At least for our western zones.

Latest mesoscale guidance showing showers and thunderstorms
redeveloping this afternoon after 2PM. NAM MUCAPE up near 2500 to
2800 J/KG out in the Panhandle this afternoon. 0-6km shear not all
that impressive at 30-35kts...but there could be a few severe
thunderstorms...especially along and northeast of a line from
Lusk to Torrington to Scottsbluff today. SPC has a Marginal Risk
for severe thunderstorms today.

Front and subtropical moisture gets shunted east this evening as
an upper shortwave flattens out upper ridge over the area. Showers
and storms Monday look to be confined to the Colorado/Wyoming
stateline area and points south into Colorado. Better chances
Tuesday as another piece of energy moves through the ridge late
Tuesday afternoon and evening hours.

.LONG TERM...(Wednesday through Saturday)
Issued at 256 AM MDT Sun May 31 2020

Slow changes in the overall pattern seen for this period with the
upper high over the southern Rockys holding through Thursday then
slipping eastward and across the plains through Saturday as an
upper trough moves onto the west coast. Weak disturbances will
continue to pass across the region keeping nearly daily chances
for afternoon and evening convection, maybe enhancing a bit by
late in the week with the passage of the upper ridge axis to the
east. Little change in temperatures through the period, remaining
a bit above seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun May 31 2020

VFR flight rules anticipated through this afternoon with
occasional fluctuations to possible MVFR flight categories due to
VCSH and VCTS to nearby terminals. Gusty winds due to VCSH and
VCTS at nearby terminals up to 25-35 knots are likely through
early evening.

&&

.FIRE WEATHER...
Issued at 256 AM MDT Sun May 31 2020

Unsettled weather continues today as we still have a tap into
subtropical moisture from tropical Mexico today. Expecting
afternoon showers and thunderstorms that will continue into the
mid evening. Expecting daily chances for showers and thunderstorms
to continue...especially for areas along and east of the Laramie
Range. Drier conditions west of the Laramie Range Monday as
stationary front and subtropical moisture gets shunted east.
Expecting very dry air across Carbon and Albany Counties Monday
and Tuesday with afternoon humidity falling to the low teens.
Overnight recoveries will be poor to fair at best. Elevated to
locally critical fire weather conditions looking likely for Carbon
and Albany Counties...though fuels are not reported critical.

&&

.HYDROLOGY...
Issued at 256 AM MDT Sun May 31 2020

Expect elevated rivers and tributaries coming out of the Snowy and
Sierra Madre Ranges to continue as we stay above normal on
temperatures over the next several days. Still a lot of snowpack
for elevations above 9500 feet. Old Battle SNOTEL in the Sierra
Madre still at an estimated 24 inches with Medicine Bow SNOTEL in
the Snowy Range at 33 inches. Looking at overnight lows well above
40 degrees with afternoon highs in the 60s to near 70 at these two
locations over the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...GCC
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...GCC
HYDROLOGY...GCC
Hazardous weather outlook, May 31, 3:27 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
427 AM MDT Sun May 31 2020

NEZ020-054-055-WYZ103-106-115>119-011030-
Banner County-Kimball County-Cheyenne-North Laramie Range-
Central Laramie Range and Southwest Platte County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
427 AM MDT Sun May 31 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are possible this afternoon
and early evening. A few of these storms could become severe with
hail to 1 inch in diameter and downburst winds to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and hail possible.

.Spotter information statement...

Spotter activation may be needed after 2 PM today.

NEZ002-003-019-021-095-096-WYZ101-102-107-108-011030-
Dawes-Box Butte-Scotts Bluff County-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
427 AM MDT Sun May 31 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are possible this afternoon
and early evening. A few of these storms could become severe with
hail to 1 inch in diameter and downburst winds to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and hail possible.

.Spotter information statement...

Spotter activation may be needed after 4 PM today.

WYZ104-105-109>114-011030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
427 AM MDT Sun May 31 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Rising mountain temperatures will result in increase snowmelt and
rising water levels along area creeks and streams. Those living in
low-lying, flood prone areas should remain alert for high water.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 31, 1:43 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
243 PM MDT Sun May 31 2020

NEZ054-WYZ119-312130-
Kimball NE-East Laramie County WY-
243 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND EAST
CENTRAL LARAMIE COUNTIES UNTIL 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pine Bluffs, or 22 miles west of Kimball, moving east
at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 400 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 10429 4141 10420 4134 10382 4109 10395
TIME...MOT...LOC 2043Z 292DEG 15KT 4128 10409

Wills

The radar

The Cheyenne radar (KCYS), 52 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
May 31, 1:56 PM MST
Where
Laramie County, 9.3 mi SW of Albin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -104.220

Observed reported the hail via Spotter Network.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887725.